Log In

Forgot Password?
Create New Account

Loading... please wait

Abstract Details

Late-onset Severe Neutropenia in a Patient with Relapsing Remitting Multiple Sclerosis Treated with Ocrelizumab
Multiple Sclerosis
P10 - Poster Session 10 (11:45 AM-12:45 PM)
6-010
A rare adverse effect of ocrelizumab, an anti-CD20 monoclonal antibody, is neutropenia, with late-onset neutropenia (LON) and severe neutropenia occurring even more rarely. Literature guiding management of neutropenia in the setting of ocrelizumab is lacking, especially when neutropenia appears to be transient.
We present a case of recurrent delayed-onset severe neutropenia that persisted almost eight months after ocrelizumab administration.
Case Report
A 38-year-old woman with RRMS developed severe transient asymptomatic neutropenia (absolute neutrophil count (ANC) 0.13 K/µL) three months after an ocrelizumab infusion, which spontaneously resolved one week later. The patient was evaluated by a hematologist and cleared to continue ocrelizumab. Two years later, she developed symptomatic grade 4 neutropenia (ANC 0 K/µL), four and half months after an ocrelizumab infusion and required antibiotics and granulocyte colony-stimulating factor (GCSF). An extensive work up, including a bone marrow biopsy, was unremarkable. Ocrelizumab was held and the patient switched to ozanimod once ANC temporarily normalized. Eight weeks later (i.e. 34 weeks after the final ocrelizumab infusion), she again developed neutropenia (ANC 0.85 K/µL). Ozanimod was held and she received GCSF again, with normalization of neutrophils. She restarted ozanimod and ANC has been normal since. 
Late-onset neutropenia (LON), defined as ANC < 1.5 K/µL beginning four weeks or more following treatment, has been described previously with ocrelizumab, but the mechanism is unknown. Our case is unique in several ways. Firstly, severe LON was initially fleeting and improved substantially, leading to continuation of ocrelizumab. Secondly, once LON did recur, it persisted when drug levels of ocrelizumab were likely non-existent. This suggests that neutropenia is not due to direct drug effects but likely to delayed downstream processes that are poorly elucidated. Our case adds to the understanding of this phenomenon and may help in developing guidelines for management.
Authors/Disclosures
Catherine Tauro, DO
PRESENTER
Dr. Tauro has nothing to disclose.
Asaff Harel, MD Dr. Harel has received personal compensation in the range of $500-$4,999 for serving on a Scientific Advisory or Data Safety Monitoring board for Horizon. Dr. Harel has received personal compensation in the range of $10,000-$49,999 for serving on a Speakers Bureau for Alexion. Dr. Harel has received personal compensation in the range of $10,000-$49,999 for serving as an Expert Witness for Expert Institute.